Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 155, NWS Topeka, KS

July 20, 2020Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 20, 2020, 9:10 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 9:10 PM CDT (02:10 UTC)
Expired
Jul 20, 2020, 9:47 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS53 KTOP 210210
SVRTOP
KSC041-143-210300-
/O.NEW.KTOP.SV.W.0155.200721T0210Z-200721T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
910 PM CDT Mon Jul 20 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dickinson County in central Kansas...
  Southeastern Ottawa County in north central Kansas...

* Until 1000 PM CDT.

* At 910 PM CDT, a severe thunderstorm was located 4 miles south of
  Solomon, moving north at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Abilene, Solomon, Niles and Talmage. 

This includes Interstate 70 between mile markers 267 and 275.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 9720 3879 9723 3878 9737 3891 9737
      3892 9738 3893 9738 3893 9737 3896 9737
      3896 9750 3901 9750
TIME...MOT...LOC 0210Z 179DEG 11KT 3886 9734 

HAIL...0.88IN
WIND...60MPH
 
$$
JP
2 follow-up statements
520 
WWUS53 KTOP 210228
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
928 PM CDT Mon Jul 20 2020

KSC041-143-210300-
/O.CON.KTOP.SV.W.0155.000000T0000Z-200721T0300Z/
Dickinson-Ottawa-
928 PM CDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES...

At 927 PM CDT, a severe thunderstorm was located over Solomon, moving
north at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Abilene, Solomon, Niles and Talmage. 

This includes Interstate 70 between mile markers 267 and 274.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 9720 3882 9726 3882 9737 3891 9737
      3892 9738 3893 9738 3893 9737 3896 9737
      3896 9750 3901 9750
TIME...MOT...LOC 0227Z 179DEG 11KT 3891 9734 

HAIL...0.88IN
WIND...60MPH
 
$$
JP
538 
WWUS53 KTOP 210247
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
947 PM CDT Mon Jul 20 2020

KSC041-143-210257-
/O.CAN.KTOP.SV.W.0155.000000T0000Z-200721T0300Z/
Dickinson-Ottawa-
947 PM CDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3903 9720 3882 9726 3882 9737 3891 9737
      3892 9738 3893 9738 3893 9737 3896 9737
      3896 9750 3901 9750
TIME...MOT...LOC 0245Z 179DEG 11KT 3897 9734 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:40 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 6:40 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
640 PM CDT Mon Jul 20 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 203 PM CDT Mon Jul 20 2020

As of 1930Z Monday afternoon, a complex weather pattern remains
across the Central Plains with a weak midlevel shortwave trough
progressing eastward in northern MO. Weak 700 mb WAA has allowed
for a narrow zone of showers and storms to continue from Republic
County to Shawnee County. This activity may continue through the
remainder of the afternoon until 700 mb winds veer. Furthermore, the
outflow boundary from the morning convection has pushed well-
south of the forecast area into southern KS. Isolated to
scattered convection has developed along and just north of the
boundary. With mean flow from the west, I expect the bulk of this
activity to remain south of the area through the afternoon. A
remnant MCV is slowly progressing ENE from southwest KS and should
arrive to eastern KS by early evening. This is likely to allow
for additional development north of the outflow boundary into
portions of the forecast area, with best chances along and south
of I-70. Steep lapse rates will contribute to MUCAPE values around
2000 J/kg. The wind field is typical of late July with effective
shear values of 20-25 kts, which should foster a mainly multicell
convective mode capable of damaging winds. The more substantial
risk may be heavy rainfall leading to localized flash- flooding.
Pwat values remain near 2 inches and could lead to rainfall rates
of 1-2 inches per hour.

Another round of thunderstorm activity is probable after 06Z
tonight. Scattered thunderstorms are progged to develop along a
lee surface trough axis across western NE/southern SD by late
afternoon as a midlevel trough ejects into the Northern Plains.
Initial supercell structures will likely grow upscale and progress
southeastward within the instability gradient. Storms may cross
the NE/KS border between 07-09Z. Damaging winds and heavy
rainfall look to be the primary hazards tonight. Confidence
decreases with southeastward extent as the LLJ veers, decreasing
support for MCS maintenance. As a result the severe threat
drastically decreases for areas along/south of I-70, as I
anticipate the UDCZ to become displaced with southern extent.

Quieter conditions should return by midday Tuesday, as any
remnants of the overnight MCS should diminish or push southeast
of the area. Afternoon temperatures should reach the mid-80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 203 PM CDT Mon Jul 20 2020

Transitioning into the extended period, additional thunderstorm
chances are possible Tuesday night into Wednesday morning. The
aforementioned surface trough will slide into the forecast area
by Tuesday evening, stalling just north of I-70. A 20-30 kt LLJ
jet will overrun the boundary and could result in thunderstorm
development. The primary hazard looks to be heavy rainfall. The
next chance for rainfall looks to come Thursday as a shortwave
trough ejects northeastward across the High Plains.

Beyond Thursday, the stagnant midlevel ridge across the southern
US will regress westward across the Central Plains, yielding drier
conditions with near-normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 635 PM CDT Mon Jul 20 2020

VFR prevails at KTOP/KFOE/KMHK with several rounds of TSRA
possible throughout forecast period. Confidence is highest in
first cluster progged to lift northeast into the area aft 02z. Sct
showers may linger after the initial line of TSRA. There remains
the possibility for another line of TSRA entering from the
northwest around sunrise with highest confidence towards KMHK.
Winds at this time are variable and depends upon the strength of
the line of TSRA. Storms should clear temporarily with a low
possibility for additional afternoon development impacting sites.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...22
Hazardous weather outlook, Jul 20, 3:04 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
304 PM CDT Mon Jul 20 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-212015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
304 PM CDT Mon Jul 20 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible area wide this evening and tonight. A
few of these storms may be severe with damaging winds, mainly
north of Interstate 70. Heavy rainfall may result in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 20, 8:22 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
822 PM CDT Mon Jul 20 2020

KSZ054-210200-
Lyon-
822 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Madison, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Olpe.

This includes Kansas Turnpike between mile markers 117 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9636 3821 9636 3832 9635 3833 9608
      3817 9614
TIME...MOT...LOC 0120Z 176DEG 9KT 3815 9628

JP
Special weather statement, Jul 20, 8:32 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
832 PM CDT Mon Jul 20 2020

KSZ035-210215-
Dickinson-
832 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 915 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Abilene, moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abilene and Enterprise.

This includes Interstate 70 between mile markers 268 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3871 9714 3875 9736 3901 9735 3895 9701
TIME...MOT...LOC 0132Z 192DEG 8KT 3880 9723

JP
Special weather statement, Jul 20, 8:52 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
852 PM CDT Mon Jul 20 2020

KSZ054-210230-
Lyon-
852 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 930 PM
CDT...

At 851 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Olpe, moving north at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Emporia and Olpe.

This includes the following highways...
 Interstate 35 between mile markers 128 and 139.
 Kansas Turnpike between mile markers 117 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3821 9635 3838 9636 3838 9635 3845 9635
      3843 9602 3819 9609
TIME...MOT...LOC 0151Z 197DEG 12KT 3827 9621

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:22 PM CDTSpecial Weather StatementTOPLyon38 min
Jul 20, 8:32 PM CDTSpecial Weather StatementTOPDickinson43 min
Jul 20, 8:52 PM CDTSpecial Weather StatementTOPLyon38 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningTOPLyon38 min
Jul 20, 9:13 PM CDTSpecial Weather StatementTOPOsage47 min
Jul 20, 9:18 PM CDTSpecial Weather StatementTOPMorris42 min
Jul 20, 9:32 PM CDTSpecial Weather StatementTOPDickinson28 min
Jul 20, 9:35 PM CDTSpecial Weather StatementTOPLyon40 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningTOPLyon, Osage47 min
Jul 20, 9:50 PM CDTSpecial Weather StatementTOPMorris25 min
Jul 20, 10:21 PM CDTAreal Flood AdvisoryTOPLyon, Osage3 hr
Jul 20, 10:28 PM CDTSpecial Weather StatementTOPMorris32 min
Jul 20, 10:35 PM CDTSpecial Weather StatementTOPLyon25 min
Jul 20, 11:04 PM CDTSpecial Weather StatementTOPJackson26 min
Jul 20, 11:19 PM CDTSpecial Weather StatementTOPOsage26 min
Jul 20, 11:38 PM CDTFlash Flood WarningTOPLyon, Osage4 hr
Jul 20, 11:47 PM CDTSpecial Weather StatementTOPJackson28 min
Jul 21, 12:26 AM CDTSpecial Weather StatementTOPNemaha34 min
Jul 21, 12:38 AM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Jul 21, 12:57 AM CDTSpecial Weather StatementTOPCoffey33 min
Jul 21, 2:40 AM CDTFlash Flood WarningTOPLyon4 hr
Jul 21, 3:26 AM CDTFlash Flood WarningTOPLyon, Osage4 hr
Jul 21, 4:23 AM CDTAreal Flood WarningTOPJackson, Jefferson3 hr
Jul 21, 4:33 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage3 hr
Jul 21, 6:40 AM CDTAreal Flood WarningTOPLyon3 hr
Jul 21, 7:27 AM CDTAreal Flood WarningTOPLyon, Osage3 hr
Jul 21, 9:38 AM CDTAreal Flood WarningTOPLyon3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.